Texas, 2009

Hail and Damaging Wind in Texas, May 15, 2009

May 15, 2009 · NWS MAF · 4 events in 3 counties and zones

Convection developed ahead of an approaching mid to upper trough moving out of northern Mexico on this day. In addition to the upper level support, a cold front served as a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Convection developed ahead of an approaching mid to upper trough moving out of northern Mexico on this day. In addition to the upper level support, a cold front served as a focus for thunderstorm development. Although instability was not very impressive on this day due to extensive cloud cover, a few severe storms did produce 1 inch hail and one severe wind gust over the higher terrain of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:44 PM CST, 6 minutes earlier.

Area forecast discussion, May 15, 1:44 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT FRI MAY 15 2009

.DISCUSSION...
SCATTERED CONVECTION INCREASING WEST OF THE PECOS AHEAD OF AN
UPPER SHORT WAVE TROUGH MOVE EAST ACROSS NORTHERN MEXICO.
CONVECTION MUCH MORE WIDESPREAD THAN YESTERDAY THANKS TO THE UPPER
TROUGH WHICH IS DOING A GOOD JOB OF ELIMINATING THE MID LEVEL CAP
NEAR 700MB. ABUNDANT CLOUD COVER IS PREVENTING MAXIMUM SURFACE
HEATING AND COMBINED WITH VERY WEAK SHEAR PROFILES ARE CREATING
VERTICAL THUNDERSTORMS WHICH ARE VERY MUCH PULSE TYPE AND SHORT
LIVED...THUS REDUCING THEIR SEVERE THREAT. HOWEVER CANNOT RULE OUT
A FEW MARGINALLY SEVERE THUNDERSTORMS WITH STRONG WINDS BEING THE
PRIMARY THREAT ACROSS SOUTHEASTERN NEW MEXICO...AND PENNY TO
QUARTER SIZE HAIL POSSIBLE ACROSS FAR WEST TEXAS. THROW INTO THE
EQUATION A COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE WHICH
WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION LATER...WITH
THIS ACTIVITY MOVING SOUTH INTO THE PERMIAN BASIN THIS EVENING AND
TONIGHT. BEHIND THE FRONT COOLER TEMPS WILL STABILIZE THE LOWER
LEVELS BUT ELEVATED INSTABILITY AND CONVERGENCE ALONG THE FRONT
WILL CONTINUE THUNDER CHANCES WITH SOME POSSIBLY SEVERE AGAIN IN
THE LOWER TRANS PECOS. EAST GAP WINDS AT THE PASS COULD BE QUITE
STRONG AND HAVE EXPANDED THE WIND WATCH IN TIME AS WELL AS AREA
WITH A BROAD AREA OF 50+KT AGEOSTROPHIC WIND COMPONENT SHOWING
POTENTIAL FOR STRONG WINDS BEYOND JUST THE GAP.

ADDED AREAS OF DRIZZLE AND FOG ALONG THE EAST SLOPES FROM THE
GUADALUPE MTS SOUTH TO THE CHISOS MTS WITH A MOIST BOUNDARY LAYER
BEING LIFTED FROM THE NORTHEASTERLY WINDS. RAIN CHANCES PRETTY
MUCH COME TO AN END ON SUNDAY WHEN A WEAK UPPER HIGH CENTER MOVES
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. THIS HIGH WILL
GRADUALLY SHIFT EAST AND A SUMMER LIKE DEEP EASTERLY FLOW PATTERN
DEVELOPS FOR MUCH OF NEXT WEEK. THIS WILL KEEP TEMPERATURES FROM
WARMING UP MUCH BUT WILL ALSO START ADVECTING MOISTURE INTO THE
REGION WHICH WILL MAKE EACH DAY A BIT MUGGIER THAN THE LAST.

HENNIG

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS OVER
THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...ALONG WITH ISOLATED DRY LIGHTNING STRIKES.  LOW LEVEL
MOISTURE WILL INCREASE THROUGH THE EVENING...AND PARTICULARLY ON
SATURDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.  SOME
LOCATIONS BETWEEN THE DAVIS MOUNTAINS AND THE BIG BEND REGION COULD
SEE CRITICAL FIRE WEATHER CONDITIONS SATURDAY MORNING AND EARLY
AFTERNOON BEFORE THE FRONT PASSES.  HOWEVER...THE DURATION OF THESE
CONDITIONS ARE NOT EXPECTED TO LAST LONG ENOUGH FOR A RED FLAG
WARNING.  THERE WILL BE AN ABRUPT CHANGE IN WIND DIRECTION AS THE
FRONT MOVES THROUGH.  NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH WILL
PERSIST FOR A FEW HOURS AFTER THE FRONT MOVES THROUGH.  RECOVERY
TONIGHT WILL BE GOOD OR BETTER...WITH MINIMUM AFTERNOON RH/S
GENERALLY ABOVE 15 PERCENT AREAWIDE.  COOLER CONDITIONS WILL PERSIST
THROUGH SUNDAY BEFORE TEMPERATURES REBOUND MONDAY AND AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  68  50  73  /  50  60  40  10
CARLSBAD NM                64  68  48  76  /  30  30  40  20
DRYDEN TX                  69  81  61  80  /  30  60  50  20
FORT STOCKTON TX           64  72  56  79  /  40  50  50  20
GUADALUPE PASS TX          51  68  51  76  /  20  20  40  20
HOBBS NM                   61  69  49  75  /  30  40  30  10
MARFA TX                   55  76  50  74  /  30  40  50  20
MIDLAND INTL AIRPORT TX    64  68  52  73  /  40  50  40  10
ODESSA TX                  64  69  53  73  /  40  50  40  10
WINK TX                    67  77  55  80  /  30  40  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

67/10
Hazardous weather outlook, May 15, 12:01 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM CDT FRI MAY 15 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
101 PM CDT FRI MAY 15 2009 /1201 PM MDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
THE AREA.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE
HAIL THE PRIMARY THREAT.  STRONG WINDS AND AN ISOLATED TORNADO
CANNOT BE RULED OUT...IN ADDITION TO LOCALLY HEAVY RAINFALL.
THIS AFTERNOON...THE STRONGEST STORMS WILL MAINLY BE FROM THE
GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...
SOUTH THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION.  TONIGHT...
THE STRONGEST STORMS ARE EXPECTED TO BE FROM SOUTHEAST NEW MEXICO...
EASTWARD ACROSS THE NORTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY AND SATURDAY NIGHT
ACROSS THE AREA.  SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY
ACROSS THE LOWER TRANS PECOS AND BIG BEND REGION.  LARGE HAIL...
DAMAGING WIND WILL BE THE MAIN HAZARDS...BUT HEAVY RAIN COULD ALSO
RESULT IN FLASH FLOODING.

STRONG NORTHEAST WINDS COULD AFFECT PORTIONS OF THE GUADALUPE
MOUNTAINS SATURDAY BEHIND A STRONG COLD FRONT. A HIGH WIND WATCH
IS IN EFFECT THERE SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS ALONG AND WEST OF THE TRANS
PECOS...AND OVER THE PERMIAN BASIN TONIGHT...SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 15, 10:18 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HAIL             2 S LAMESA              32.70N 101.96W
05/15/2009  E0.88 INCH       DAWSON             TX   PUBLIC

&&

CHRIS.DANIELS
Local storm report, May 15, 11:07 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             2 S LAMESA              32.70N 101.96W
05/14/2009  E0.88 INCH       DAWSON             TX   PUBLIC

&&

CHRIS.DANIELS
Special weather statement, May 15, 12:48 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI MAY 15 2009

TXZ074-151915-
DAVIS/APACHE MOUNTAINS AREA-
148 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTH OF MCDONALD OBSERVATORY AT 147 PM CDT...MOVING NORTHEAST AT 10
MPH. ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED 19 MILES
NORTHWEST OF MCDONALD OBSERVATORY...AND 20 MILES EAST OF FORT
STOCKTON.  BOTH STORMS WERE MOVING NORTHEAST AROUND 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 15, 1:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI MAY 15 2009

TXZ074-075-152000-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
226 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...NORTH
CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
EXTREME EAST CENTRAL JEFF DAVIS COUNTY AT 226 PM CDT...MOVING
NORTHEAST AT 10 MPH.

PEA TO MARBLE SIZED HAIL ARE POSSIBLE WITH THIS STORM.  WINDS
GUSTING TO AROUND 50 MPH ARE POSSIBLE TOO...ESPECIALLY ALONG US
HIGHWAY 67 IN WESTERN PECOS COUNTY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 202 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
May 15, 1:50 PM CST to 1:54 PM CST
Where
Jeff Davis County, 17 mi E of Ft Davis
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.580, -103.594

Hail, Pecos

When
May 15, 2:25 PM CST to 2:30 PM CST
Where
Pecos County, 18 mi S of Ft Stockton
Measured
1 in hail
Reported by
Public
Coordinates
30.619, -102.870

Hail, Pecos

When
May 15, 3:45 PM CST to 3:48 PM CST
Where
Pecos County, 18.29 mi WNW of Longfellow
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -102.890

Thunderstorm Wind, Terrell

When
May 15, 6:12 PM CST to 6:13 PM CST
Where
Terrell County, Dryden Ffa Site
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
30.050, -102.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169902, 169903, 169904, 169906.